Kansas, 2020High Wind in Kansas, December 23, 2020
December 23, 2020 · NWS ICT · 3 events in 3 counties and zones
A batch of strong winds moved across central and south central Kansas during the nighttime hours of December 22nd-23rd with speeds ranging from 50-55mph. Another round of strong winds occurred during the afternoon at a few sites with speeds peaking at 58 mph.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A batch of strong winds moved across central and south central Kansas during the nighttime hours of December 22nd-23rd with speeds ranging from 50-55mph. Another round of strong winds occurred during the afternoon at a few sites with speeds peaking at 58 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Dec 23, 3:20 PM CST, 12 minutes earlier.
Area forecast discussion, Dec 23, 3:20 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
320 PM CST Wed Dec 23 2020
.SHORT TERM...(This evening through Sunday night)
Issued at 318 PM CST Wed Dec 23 2020
Areas of light snow showers and flurries will impact locations
mainly along and west/northwest of the Flint Hills corridor through
late afternoon, in response to cold advection and steepening low-
level lapse rates associated with an anomalously deep upper trough
across the region. Any accumulation will likely be a dusting at
best. Otherwise, strong/gusty northwest winds will gradually subside
this evening, although should remain breezy much of the night.
Thinking the wind advisory and high wind warning expiration
time of 6 PM should work out well.
Otherwise, another chilly day is expected Thursday, as the influence
of the expansive Mid-America upper trough will still be felt across
Kansas. It will still be fairly breezy, but not nearly as windy as
today.
Quiet weather is expected Friday-Sunday, as shortwave upper ridging
moves over Mid-America. Forecast highs will climb into the 50s
Friday generally along/west of I-135, with 50s to near 60 degrees
Saturday. A modest cold front looks to move through early Sunday,
supporting a 5-10 degree cool down for Sunday.
.LONG TERM...(Monday through Wednesday)
Issued at 318 PM CST Wed Dec 23 2020
Deterministic and ensemble consensus between the GFS, ECMWF, and GEM
models continue to support a potentially significant system to
impact the region and adjacent Mid-America sometime next Tuesday-
Thursday timeframe. There is still quite a bit of run-to-run
variability surrounding the timing, depth/strength, and placement of
associated synoptic features. This will play a big role in
temperatures, precipitation-type, amount of precipitation, etc.
Those with travel plans mid next week are encouraged to keep an eye
on the forecast, as details should become clearer by late this
weekend.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1132 AM CST Wed Dec 23 2020
Strong NW gradient winds will be the main concern for the first 12-
18 hours, with some locations across central KS possibly seeing NW
wind gusts of 45 to 50 Kts. Steep lapse rates and cyclonic
curvature on the SW side of the departing system may also lead to a
few widely scattered snow showers across central KS during peak
heating this afternoon. So will include this mention as well.
Elsewhere expect VFR conditions, with diminishing winds for the
evening and overnight hours.
Ketcham
&&
.FIRE WEATHER...
Issued at 318 PM CST Wed Dec 23 2020
Given chilly temperatures, marginal humidities, and snow flurries
impacting the region, may allow the current red flag warning in
effect for much of central and southeast KS to expire soon, as
grassland fire danger values are having a tough time reaching the
"extreme" category. Very high grassland fire danger should impact
the region through about 6 PM. Dense clouds will likely impede
satellite-based hot spot notifications the rest of the day.
Very high grassland fire danger should impact the region again
Thursday afternoon, due to stout/gusty northwest winds. However,
fire danger should remain well below critical/red flag conditions,
due to chilly temperatures and winds not nearly as strong as today.
After Thursday, fire danger concerns appear on the lower side
through the next 7-10 days.
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 21 39 20 49 / 10 0 0 0
Hutchinson 20 38 19 52 / 0 0 0 0
Newton 19 36 18 49 / 10 0 0 0
ElDorado 21 36 19 47 / 10 0 0 0
Winfield-KWLD 22 40 21 48 / 10 0 0 0
Russell 18 39 18 56 / 0 0 0 0
Great Bend 18 39 20 56 / 0 0 0 0
Salina 19 36 18 53 / 0 0 0 0
McPherson 18 37 18 51 / 0 0 0 0
Coffeyville 22 38 18 44 / 10 0 0 0
Chanute 21 35 16 43 / 10 0 0 0
Iola 20 33 15 43 / 10 0 0 0
Parsons-KPPF 21 37 18 43 / 10 0 0 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 5 PM CST this afternoon for KSZ032-033-
047>053-067>072-082-083-091>096-098>100.
Wind Advisory until 6 PM CST this evening for KSZ033-048>053-
067>072-082-083-091>096-098>100.
High Wind Warning until 6 PM CST this evening for KSZ032-047.
&&
SHORT TERM...ADK
LONG TERM...ADK
AVIATION...Ketcham
FIRE WEATHER...ADK
Hazardous weather outlook, Dec 23, 4:10 AM CST, 11 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
410 AM CST Wed Dec 23 2020
KSZ032-033-047>053-067>072-082-083-091>096-098>100-241015-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
410 AM CST Wed Dec 23 2020
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Today and Tonight
Very strong northwest winds are expected area wide today with many
locations seeing gusts around or even above 50 mph. See latest wind
advisories and warnings for additional information.
Strong winds will elevate the grassland fire danger into the very
high to extreme category today. Outdoor burning is highly
discouraged. See latest red flag warning for additional
information.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Gusty northwest winds will elevate the grassland fire danger into
the very high category for parts of southern Kansas on Thursday
afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today or tonight.
&&
For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict
High Wind, Saline
- When
- December 23, 3:32 PM CST to 3:33 PM CST
- Where
- Saline forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.784, -97.650 (the zone’s center; the record gives no point)
The ASOS at Salina Regional Airport reported a peak wind gust of 58 mph.
High Wind, Ellsworth
- When
- December 23, 3:35 PM CST to 3:36 PM CST
- Where
- Ellsworth forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.697, -98.205 (the zone’s center; the record gives no point)
A mesonet site located 7 SSW of Westfall measured a peak wind gust of 58 mph.
High Wind, Reno
- When
- December 23, 3:58 PM CST to 3:59 PM CST
- Where
- Reno forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
The ASOS at Hutchinson Regional Airport measured a peak wind gust of 58 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in South Dakota, December 23, 20201 death · 9 events
- Tornadoes in Texas, December 23, 2020$85,000 · EF2 · 2 events
- Tornadoes and Damaging Winds in Mississippi, December 23 to 24, 2020$301,000 · EF1 · 18 events
- Blizzard in South Dakota, December 23, 202011 injured · 24 events
- Blizzard in Minnesota, December 23, 2020$120,000 · 42 events
- Blizzard in Iowa, December 23, 20204 injured · 11 events
- Blizzard and High Wind in Nebraska, December 23, 202066 kt wind · 39 events
- Blizzard and Winter Storm in Nebraska, December 23, 202021 events
- Blizzard in Minnesota, December 23, 20201 injured · 8 events
- Blizzard in Minnesota, December 23, 202015 events
- Blizzard and Heavy Snow in Minnesota, December 23 to 24, 2020$5,000 · 15 events
- Blizzard in North Dakota, December 23, 202014 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 934874, 934877, 934876.